Ototoxicity associated with use of nucleoside analog reverse transcriptase inhibitors: A report of 3 possible cases and review of the literature

Jason Simdon, Dan Watters, Stephen Bartlett, Elizabeth Connick

Research output: Contribution to journalArticlepeer-review

43 Scopus citations

Abstract

Although a variety of adverse effects have been attributed to treatment with nucleoside analog reverse transcriptase inhibitors (NRTIs) for human immunodeficiency virus type 1 (HIV-1) infection, only 5 cases of ototoxicity have been reported in the literature. We describe 3 additional cases of possible NRTI-associated ototoxicity in HIV-1-infected patients, all of whom were aged >45 years, had a history of noise-induced hearing loss, and reported tinnitus and deterioration in hearing in the setting of antiretroviral therapy. Reductions in mitochondrial DNA content induced by NRTIs, as well as mitochondrial DNA mutations associated with aging and HIV-1 infection, all may contribute to auditory dysfunction in older patients with HIV-1 infection. Prospective studies are necessary to determine the incidence of tinnitus and hearing loss among HIV-1-infected patients and their relationship to the use of NRTIs.

Original languageEnglish (US)
Pages (from-to)1623-1627
Number of pages5
JournalClinical Infectious Diseases
Volume32
Issue number11
DOIs
StatePublished - Jun 1 2001
Externally publishedYes

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Fingerprint

Dive into the research topics of 'Ototoxicity associated with use of nucleoside analog reverse transcriptase inhibitors: A report of 3 possible cases and review of the literature'. Together they form a unique fingerprint.

Cite this